New onset or worsening of psoriasis has been reported in patients treated with tumor necrosis factor α (TNF-α) inhibitors for a variety of rheumatologic conditions. There is mounting evidence that a key innate immune pathway for triggering common human autoimmune disease, including psoriasis, involves plasmacytoid dendritic cell precursors (PDCs) and type 1 interferon (IFN) production. We present herein a case series with clinical and histopathologic evidence of psoriasis in patients with rheumatologic disease treated with TNF-α inhibitors. We propose that the cross regulation between TNF-α and IFN may have a role in the pathogenesis of this reaction.
We observed new-onset psoriasis (n = 13) or severe exacerbation of psoriasis (n = 2) in 15 patients with a variety of rheumatologic conditions—rheumatoid arthritis (n = 13), psoriatic arthritis (n = 1), and seronegative arthritis (n = 1)—during treatment with etanercept (n = 6), infliximab (n = 5), and adalimumab (n = 4). Immunohistochemical staining of skin biopsy specimens for myxovirus-resistance protein A (MxA, a surrogate marker for lesional type 1 IFN activity) showed increased staining in TNF-α inhibitor–induced psoriasis compared with psoriasis vulgaris.
New onset or severe exacerbation of psoriasis is a rare complication of TNF-α inhibitor therapy. The finding of increased production of IFN-α in TNF-α inhibitor–induced psoriasis is a possible pathophysiologic explanation for this reaction.